Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 8, 2004, 10:14 PM CDT for Columbia County, Dane County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 10:14 PM CDT (03:14 UTC)
- Expired
- May 8, 2004, 11:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Columbia County, WI, Dane County, WI
The radar
The Milwaukee radar (KMKX), 71 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 090314
SVRMKX
WIC021-025-090415-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1015 PM CDT SAT MAY 8 2004
THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
DANE COUNTY IN SOUTH CENTRAL WISCONSIN
* UNTIL 1115 PM CDT
* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH LARGE HAIL LOCATED 8 MILES SOUTHWEST OF
LAKE WISCONSIN OVER PRAIRIE DU SAC...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKE WISCONSIN BY 1020 PM CDT.
LODI BY 1025 PM CDT.
POYNETTE BY 1030 PM CDT.
WAUNAKEE BY 1035 PM CDT.
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY
LAT...LON 4311 8920 4315 8939 4324 8971 4333 8971
4340 8957 4337 8903 4305 8903
$$
DAVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM CDT, 7 hours 14 minutes earlier.
Area forecast discussion, May 8, 3:00 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT SAT MAY 8 2004 .DISCUSSION...FORECAST FOCUS ON WET UNSETTLED PERIOD THIS WEEKEND AND INTO EARLY NEXT WEEK. WILL ISSUED FLOOD WATCH FOR FLASH FLOODING TONIGHT FOR COUNTIES WHICH RECEIVED UP TO 3.5 INCHES OF RAIN LAST NIGHT. IN THE SHORT TERM...WEATHER SITUATION SETTING UP VERY SIMILAR TO LAST NIGHT WITH SOME MINOR CHANGES. FRONTAL BOUNDARY HAS NOW PUSHED NORTHWARD INTO NORTHERN ILLINOIS. VERY TIGHT INSTABILITY GRADIENT COINCIDENT WITH DECENT 850 CONVERGENT AREA REACHES FROM IOWA TO WISCONSIN/ILLINOIS BORDER LATE THIS AFTERNOON. BUT MOST IMPRESSIVE FEATURE IS VIGOROUS SHORTWAVE CURRENTLY OVER SOUTH DAKOTA. BOTH RUC AND GFS PROGS TRACK THIS FEATURE ACROSS CWA AFTER 06Z AS NOSE OF LOW LEVEL JET AGAIN ENHANCES OVER IOWA THIS EVENING AND LEANS TOWARD NORTHERN ILLINOIS LATE TONIGHT. INCREASED LOW LEVEL MOISTURE ALREADY IN PLACE AS EVIDENT BY LOW 70 DEWPOINTS OVER IOWA. PROGS KEEP POOL OF PRECIPITABLE WATER VALUES AROUND 1.5 INCHES WITH GOOD LOW LEVEL FRONTOGENESIS OVERNIGHT. RIVERS OVER CWA STILL IN DECENT SHAPE TO TAKE A FAIR AMOUNT OF RAINFALL...BUT COUNTIES IN FLASH FLOOD WATCH MORE LIKELY TO FLOOD WITH MORE THAN 1 INCH OF RAIN IN A SHORT TIME. IN THE FAR TERM...PROGS/GUIDANCE CONFIRM A DECREASE IN THUNDERSTORM ACTIVITY SUNDAY MORNING. THEN EXPECT FRONT TO PUSH NORTHWARD WITH CWA IN ITS WARM SECTOR. THUS HAVE GONE DRY FOR SUNDAY AFTERNOON AND WILL AWAIT COOL FRONT SUNDAY NIGHT WHICH PROGS HAVE TROUBLE DECIDING ON ITS PASSAGE. WILL GO WITH CHANCY MENTION FOR CONVECTION FOR NOW UNTIL TIMING OF FRONT MORE CERTAIN. IN THE FAR FAR TERM...UNSETTLED PERIOD OF WEATHER CONTINUES THOUGH A BRIEF BREAK MAY OCCUR LATE MONDAY NIGHT INTO TUESDAY. && .MKX...FLOOD WATCH FOR FLASH FLOODING TONIGHT ZONES 46..47..51..52 ZAJDEL
Hazardous weather outlook, May 8, 11:24 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1124 AM CDT SAT MAY 8 2004 WIZ046-047-051-052-056>060-062>072-090226- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1124 AM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. TZ
In the hours before
Local storm report, May 8, 8:36 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
836 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0833 PM FLOOD WAUPUN 43.63N 88.74W
05/08/2004 DODGE WI TRAINED SPOTTER
1 FOOT OF STANDING WATER NEAR THE CORNER OF HIGHWAY 151
AND HIGHWAY 26 FOR 100 FEET.
&&Local storm report, May 8, 8:44 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
844 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 PM FLOOD MARKESAN 43.71N 88.99W
05/08/2004 GREEN LAKE WI LAW ENFORCEMENT
REPORT OF FLOODING EAST OF JOHN STREET IN CITY OF
MARKESAN
&&
TEXTDEMOSpecial weather statement, May 8, 9:20 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 920 PM CDT SAT MAY 8 2004 WIZ046-047-051-052-056>060-062>072-090300- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 920 PM CDT SAT MAY 8 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 167 IN EFFECT FOR MUCH OF SOUTHERN WISCONSIN UNTIL MIDNIGHT CDT... A 60-MILE WIDE BAND OF MODERATE TO STRONG THUNDERSTORMS EXTENDED FROM CRAWFORD COUNTY EAST TO SHEBOYGAN COUNTY. THE PRECIPITATION WAS GENERALLY NORTH OF INTERSTATE 94 BETWEEN MADISON AND MILWAUKEE...AND NORTH OF STATE HIGHWAY 18 WEST OF MADISON. THE BAND OF THUNDERSTORMS WILL SAG SLOWLY EAST-SOUTHEAST DURING THE OVERNIGHT HOURS. THE COUNTIES ALONG THE ILLINOIS BORDER SHOULD EXPERIENCE THESE STORMS BY 11 PM OR MIDNIGHT. PRAIRIE DU CHIEN TO MADISON TO WAUPUN TO NEAR SHEBOYGAN. THIS LINE WILL SAG SLOWLY EAST- SOUTHEAST ACROSS SOUTHERN WISCONSIN THIS EVENING. ANY OF THE STORM COULD BECOME SEVERE WITH DAMAGING WINDS OVER 60 MPH AND LARGE HAIL. HEAVY RAINS ARE ALSO POSSIBLE...WITH PONDING OF WATER IN LOW LYING AREAS. KAPELA
Local storm report, May 8, 9:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
949 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0939 PM HAIL 5 NW ROCK SPRINGS 43.53N 89.99W
05/08/2004 0.75 INCH SAUK WI TRAINED SPOTTER
&&
TEXTDEMOSpecial weather statement, May 8, 9:57 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 957 PM CDT SAT MAY 8 2004 WIZ046-047-051-052-056>060-062>072-090330- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 957 PM CDT SAT MAY 8 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 167 IN EFFECT FOR MUCH OF SOUTHERN WISCONSIN UNTIL MIDNIGHT CDT... A LINE OF THUNDERSTORMS EXTENDING FROM PORT WASHINGTON TO WAUKESHA TO JANESVILLE WILL MOVE SOUTHEAST TO THE RACINE AND KENOSHA AREA BY 11 PM. GUST WINDS TO 30 TO 40 MPH...PEA-SIZE HAIL...AND HEAVY RAINS ARE LIKELY WITH THESE STORMS. OF COURSE...LIGHTNING WILL ALSO OCCUR. ELSEWHERE...A CLUSTER OF STRONG TO SEVERE STORMS WAS OVER SAUK COUNTY. THIS CLUSTER WILL AFFECT EASTERN SAUK COUNTY AND WESTERN COLUMBIA COUNTY UNTIL 1030 PM CDT. ANOTHER SMALL CLUSTER OF STORMS OVER EASTERN FOND DU LAC COUNTY WILL MOVE EAST THROUGH SHEBOYGAN COUNTY BY 1130 PM. ANY OF THE STORM COULD BECOME SEVERE WITH DAMAGING WINDS OVER 60 MPH AND LARGE HAIL. HEAVY RAINS ARE ALSO POSSIBLE...WITH PONDING OF WATER IN LOW LYING AREAS. KAPELA
Local storm report, May 8, 10:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1013 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 4 S WAUKESHA 42.95N 88.24W
05/08/2004 0.75 INCH WAUKESHA WI TRAINED SPOTTER
&&
XXThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:44 PM CDT | Flash Flood Warning | MKX | Fond du Lac, Green Lake, Marquette, Sauk, Sheboygan | 4 hr |
| May 8, 9:42 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 63 min |
| May 8, 10:04 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Waukesha | 41 min |
| May 8, 10:22 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine, Walworth | 53 min |
| May 8, 10:26 PM CDT | Special Marine Warning | MKX | 94 min | |
| May 8, 10:26 PM CDT | Special Marine Warning | MKX | 94 min | |
| May 8, 11:39 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 51 min |
| May 8, 11:58 PM CDT | Special Marine Warning | MKX | 92 min | |
| May 8, 11:58 PM CDT | Special Marine Warning | MKX | 92 min | |
| May 9, 12:10 AM CDT | Flash Flood Warning | MKX | Racine, Walworth | 95 min |
| May 9, 1:07 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth, Waukesha | 23 min |
| May 9, 1:12 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth, Waukesha | 18 min |
| May 9, 1:28 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Milwaukee, Walworth, Waukesha | 47 min |
| May 9, 1:46 PM CDT | Special Marine Warning | MKX | 59 min | |
| May 9, 1:46 PM CDT | Special Marine Warning | MKX | 59 min | |
| May 9, 1:49 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine | 56 min |
| May 9, 2:01 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Racine, Waukesha | 29 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.